It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board

  • Topamax Problems

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 09-10-2006, 10:37 PM   #1
    pokerjennifer
    Newbie
    (female)
     
    pokerjennifer's Avatar
     
    Join Date: Sep 2006
    Location: Milwaukee, WI USA
    Posts: 5
    pokerjennifer HB User
    Topamax Problems

    Hi Everyone!
    I have recently switched to Topamax to control my grand mal seizures. I am gradually decreasing my Tegretol, (which isn't working anymore), while gradually increasing the Topamax. I fear that my doctor may have started me on a dose that was too high however. He had me start with 100 mg per day and by day three I was constantly dizzy, my fingers and toes were tingling, my stomach was always upset, I was confused, slurring my speach, forgetting my words, and at times I would start crying for no apparent reason. I went to the emergency room (because I felt like I was dying) and they consulted my doctor who said that he had never heard of these side effects.....(this baffled me because I hear these problems from people time and time again). Anyway, the ER doctor said that I might want to find a new neurologist (definately), but that I should stop the Topamax for a few days and the resume it, taking just 25 mg a day for 2 weeks and then gradually increasing from there. I know that these are common side effects for this medication and I don't want to give up on it before I give it a fair chance so my question is this.....has anyone else had these side effects and if so, how long until they go away? If they don't go away, can someone recommend a drug that they are happy with? Thanks for your help everyone!

    Jennifer

     
    Sponsors Lightbulb
       
    Old 09-11-2006, 01:50 AM   #2
    Travis from MN
    Senior Veteran
    (male)
     
    Join Date: Jan 2005
    Location: St Cloud, MN
    Posts: 1,242
    Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
    Re: Topamax Problems

    CLASSIC symptoms of the bodies reaction (shock) to a high dose to topamax.

    WAY too high for starting. ER was correct in their suggestion.

    Using 25's, my Epileptologist ramped me up to a starting dose of 100mg BID (meaning 2x/day) increasing every week the am or pm ONLY.

    Example, I started out 25mg PM only for one week. Then the next week went to 25 mg BID (AM and PM).

    My Doc told me it takes the body about ONE WEEK to "adapt" to the changes with Topamax. So especially when starting, slow (lower dose) is the better way to go.

    If you read the drugs text, it says 25-50mg is acceptable for adjustments, however with it taking the body time to adapt I'd suggest the lesser quantity.

    HOWEVER I did jump from (what was it) 100PM to 200PM in one jump without problems. I don't think most people would try that; but I have a pretty tollerent system. I used the 100's to increase me after that when I went as high as 500/day (too high for my system; I dropped 50mg later on).

    A note to keep track of; If you end up needing a x50 (150,250,350; whatever) dose.... They make a 50mg tablet that is COATED. The 25's are NOT coated; hence the lovely bitter taste.

    Also, search this board for Topa or Topamax topics. It has been discussed.

    Few tips, Some foods will taste "odd" or "off".
    Sodas, mainly diets, will not taste normal.
    Perspiration will be reduced (when your dose goes up)

    I found aroma's, mainly seafood triggered my appitite;
    Topa has some effect on the mind with hunger (makes you "think" you are not hungry), and I had to learn how to force myself to eat after I went above 200mg.

    Energy level dropped horribly
    Weight amazingly has maintained steady

    --Travis

    However, CALL your Dr. Let them know what happened. Ask if you can go slow in being introduced to the drug, such as the 25mg rate I was and see what they say.

    As for Dr's that "rush" things... yes I've had those people that it seems the patients know more. Thats when I learned to research my medications and drug interactions after more than a few situations with him.

    If there is a clinic you are covered by, try to locate an Epilepsy Clinic if there is one in your region (you may have to find transport). The Epilepsy Specalists are great to have, the staff know much more than your run of the mill Neuro's.

     
    Old 09-11-2006, 05:19 AM   #3
    Sherri5186
    Veteran
    (female)
     
    Sherri5186's Avatar
     
    Join Date: Jun 2006
    Location: Florida
    Posts: 425
    Sherri5186 HB User
    Re: Topamax Problems

    Travis,

    I agree 100% with you on neurologist.I think I am going to
    take your recommendation and start to look for an Epilepsy
    Center or specialist in my area.Thanks so very much.


    Jennifer,

    Good luck with the topamax, never been on it myself.
    Let us know how it works for you.
    Glad to hear that you are getting off of the tegretol.

    Take care, Sherri

     
    Old 09-12-2006, 12:06 AM   #4
    pokerjennifer
    Newbie
    (female)
     
    pokerjennifer's Avatar
     
    Join Date: Sep 2006
    Location: Milwaukee, WI USA
    Posts: 5
    pokerjennifer HB User
    Re: Topamax Problems

    Travis,
    Thank you so much for your response. I was just beside myself trying to decide whether or not I should give this drug another chance. I think I will. One more question though, how long until you noticed a significant decrease in side effects?

    Thanks Again!
    Jenny

     
    Old 09-12-2006, 07:51 AM   #5
    Travis from MN
    Senior Veteran
    (male)
     
    Join Date: Jan 2005
    Location: St Cloud, MN
    Posts: 1,242
    Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
    Re: Topamax Problems

    Energy is still down; Appetite issues started at 300mg/day and has not improved.

    It's one of those "it controlls it better than before" situations.

    I can live with having to learn to force myself to eat. I wish I would have known that PRIOR!!! Not having the energy to pull a 10 mile bike run like I could the summer before is not fun, but having less seizures is a lot better.

    The other issue that can come up is my sleep cycle can get out of normal and it may take nearly a week to get back on track in MY case. Unsure if it is related to any of the medications or not. I never had that problem before when I could pull 24 and 48's with driving.

    The med prior (Zonegran plus one more med) didn't work PLUS I lost 25% of my body weight and had to move into my folks house for a few weeks until I was stable.

    I'm not trying to scare you off; but give it a try and SEE if it works. Topa has been a good med for me; but I am considered on the high side for a dose (400-500mg/day) as my levels show.

    --Travis

     
    Old 09-13-2006, 10:56 AM   #6
    lon126
    Junior Member
    (male)
     
    lon126's Avatar
     
    Join Date: Sep 2006
    Location: GREENWOOD AR. USA
    Posts: 18
    lon126 HB User
    Re: Topamax Problems

    I have epilepsy to and I take 5 different kind of meds for my seizures, I was on topamax to but it was for my neuropathy I have in my legs and arms. My doctor wanted to see if it would help with the pain, but it didn't. When I was on it I was always sleepy but I couldn't sleep very long because of the pain in my legs ,feet and arms. I don't take topamax anymore. I go to a seizure clinic and it was the best thing ever happen to me. I had a VNS inplanted in my chest, its like a pacemaker for my seizures. Ask your doctor about it. I was having over 100 seizures a day and medical records to proof it, now I only have about 10 or 12 a day. I have 2 type epilepsy My grand-ma seizures are controled but my but my other seizure are not completely, I can't think what they call the other seizures. I may be walking around or even talking to someone and I just go blank and don't know what I am doing. Please get you another doctor or find you a seizure clinic. God Bless Have A Good Day

    Last edited by lon126; 09-13-2006 at 10:59 AM.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Topamax Problems Melissa180 Epilepsy 26 11-22-2009 07:39 PM
    Topamax and Anxiety kandiceann83 Headaches & Migraines 1 10-07-2009 04:07 PM
    Topamax. cause/bring out liver issues? datgrlstef Neuropathy 9 04-10-2008 03:43 PM
    Side effects of TOPAMAX geye Epilepsy 10 12-10-2007 10:58 AM
    TOPAMAX Sleeping aid??? bluemajabe Open to All Other Health Topics 6 08-27-2007 09:42 PM
    Vision Problems with Topamax? thisISmyYEAR Bipolar Disorder 5 02-14-2007 07:27 AM
    Topamax - side effects nin5677 Headaches & Migraines 7 10-06-2006 10:14 AM
    TOPAMAX. I thought it would be good, but I'm ready to flush it down the toilet. Melissa765 Pain Management 10 05-22-2006 06:48 AM
    Topamax Question LesLy Headaches & Migraines 149 03-10-2006 11:36 AM
    Topamax sent out a letter last month! Lisa T Epilepsy 13 01-15-2004 08:35 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 05:19 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!